Alert archive / Montana / High Wind Warnings in 2022

High Wind Warning 2, NWS Billings, MT

January 25, 2022Sweet Grass County, Wheatland County, Montana

NWS Billings, MT issued this high wind warning at Jan 25, 2022, 11:39 PM MST for Sweet Grass County, Wheatland County, Montana. It was in force for 10 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 25, 2022, 11:39 PM MST (06:39 UTC)
Expired
Jan 26, 2022, 9:33 AM MST
In force
10 hr
Issued by
NWS Billings, MT

Counties Sweet Grass County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 104 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 26, 12:45 AM MSTNON-TSTM WND GST 531 S Big Timber, MT
Jan 26, 12:55 AM MSTNON-TSTM WND GST 612 Ssw Big Timber, MT
Jan 26, 1:45 AM MSTNON-TSTM WND GST 514 W Harlowton, MT
Jan 26, 4:00 AM MSTNON-TSTM WND GST 679 Se Big Timber, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 6.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2022-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2022-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WWUS75 KBYZ 260639
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1139 PM MST Tue Jan 25 2022

MTZ141-172-228-261800-
/O.NEW.KBYZ.HW.W.0002.220126T0639Z-220126T1800Z/
Northern Sweet Grass-Melville Foothills-Southern Wheatland-
Including the locations of Harlowton, Big Timber, and Melville
1139 PM MST Tue Jan 25 2022

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST WEDNESDAY...

* WHAT...West winds gusting up to 60 mph.

* WHERE...Southern Wheatland, Melville Foothills and Northern Sweet 
  Grass.

* WHEN...Until 11 AM MST Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles. Strong crosswinds will make travel difficult along 
  Highway 191 from Big Timber through Judith Gap.

* ADDITIONAL DETAILS...Localized blowing and drifting snow is also 
  possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

MTZ065-066-261800-
/O.CON.KBYZ.WI.Y.0007.000000T0000Z-220126T1800Z/
Livingston Area-Beartooth Foothills-
Including the locations of Limestone, Dean, Mc Leod, Fishtail,
Livingston, and Nye
1139 PM MST Tue Jan 25 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST WEDNESDAY...

* WHAT...Southwest winds gusting to 60 mph.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...Until 11 AM MST Wednesday.

* IMPACTS...Strong crosswinds will make travel difficult along 
  Interstate 90 from Livingston to Big Timber and roads along the 
  Beartooth Foothills.

* ADDITIONAL DETAILS...Localized blowing and drifting snow is also 
  possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Gilstad
2 follow-up statements
123 
WWUS75 KBYZ 260956
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
256 AM MST Wed Jan 26 2022

MTZ141-172-228-261800-
/O.CON.KBYZ.HW.W.0002.000000T0000Z-220126T1800Z/
Northern Sweet Grass-Melville Foothills-Southern Wheatland-
Including the locations of Harlowton, Big Timber, and Melville
256 AM MST Wed Jan 26 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS 
MORNING...

* WHAT...West winds gusting up to 60 mph.

* WHERE...Southern Wheatland, Melville Foothills and Northern Sweet 
  Grass.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Strong crosswinds will make travel difficult along 
  Highway 191 from Big Timber through Judith Gap.

* ADDITIONAL DETAILS...Localized blowing and drifting snow is also 
  possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

MTZ065-066-261800-
/O.CON.KBYZ.WI.Y.0007.000000T0000Z-220126T1800Z/
Livingston Area-Beartooth Foothills-
Including the locations of Limestone, Dean, Mc Leod, Fishtail,
Livingston, and Nye
256 AM MST Wed Jan 26 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...Southwest winds gusting to 60 mph.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Strong crosswinds will make travel difficult along 
  Interstate 90 from Livingston to Big Timber and roads along the 
  Beartooth Foothills.

* ADDITIONAL DETAILS...Localized blowing and drifting snow is also 
  possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Gilstad
893 
WWUS75 KBYZ 261633
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
933 AM MST Wed Jan 26 2022

MTZ141-172-228-261745-
/O.CAN.KBYZ.HW.W.0002.000000T0000Z-220126T1800Z/
Northern Sweet Grass-Melville Foothills-Southern Wheatland-
Including the locations of Harlowton, Big Timber, and Melville
933 AM MST Wed Jan 26 2022

...HIGH WIND WARNING IS CANCELLED...

The threat has ended. Winds will remain breezy today with gusts of 
30 to 40 mph.

$$

MTZ065-066-261745-
/O.CAN.KBYZ.WI.Y.0007.000000T0000Z-220126T1800Z/
Livingston Area-Beartooth Foothills-
Including the locations of Limestone, Dean, Mc Leod, Fishtail,
Livingston, and Nye
933 AM MST Wed Jan 26 2022

...WIND ADVISORY IS CANCELLED...

The threat has ended. Winds will remain breezy today with gusts of 
30 to 40 mph.

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Reimer

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Jan 25, 8:24 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jan 25, 8:24 PM MST, 3 hours 15 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
824 PM MST Tue Jan 25 2022

.UPDATE...

Tightening pressure gradients have allowed winds to increase along
the western foothills this evening. Southwest winds gusting to 60
mph can be expected overnight for the Livingston area and
Beartooth foothills. Current Wind Advisory in effect for these
areas looks to be in good shape. Have gone ahead and adjusted
temperatures and winds to current trends this evening, with Baker
already down to 3 degrees, while locations over the west are in
the 30s. The rest of the forecast remains on track and the
previous discussion and an updated aviation discussion are below. STP

&&

.DISCUSSION...

Tonight through Wednesday Night...

Winds will be increasing this evening around the foothills. The
pressure gradient will tighten fairly quickly tonight as
shortwave ridging moves in. Still expecting winds to get up into
50 to 65 mph range. This still looks like a relatively short wind
event as the Riding starts to be displaced by the next shortwave
dropping in. Most of the day tomorrow will remain dry until the
evening and overnight as the main shortwave passes by. While the
NBM is generally not giving much PoPs outside of the foothills and
mountains, most of the ensemble members show some kind of
precipitation falling. While amounts will be fairly light,
especially for the lower elevations, have kept PoPs a little
higher as snow will be falling overnight into Thursday.

Temperatures will be warmer tomorrow, especially for SE MT, where
will be back into the mid 30s. Lows will be in the teens and 20s
night and again tomorrow. Reimer

Thursday through Tuesday...

Strong upper level ridge over the northern Rockies will be the
dominant feature from Thursday into the first part of next week.
Thus, expect dry & warm weather with gusty winds along the western
foothills. Livingston and Nye will likely see periodic advisory
level gusts (58+ mph) over the course of several days. Regarding
temperatures, Thursday will be a seasonable post-frontal day with
30s to lower 40s. From Friday to next Monday, look for highs
mostly in the 40s to lower 50s.

Changes may be in store next week starting with the arrival of a
trof dropping out of the north Pacific and Canadian cold front
late Monday or Monday night. This overall scenario is of good
confidence based on recent ensembles, but the amplitude of the
troffing and magnitude of the cold surging into our region
(Tuesday and thereafter) is highly uncertain. EC/Canadian and its
ensembles have trended much warmer than the GFS/GEFS...the latter
showing significant cold for the middle of next week and quite
possibly longer. We continue to stress high uncertainty in the
longwave pattern beyond day 8. In the meantime, at the very least,
we should see colder temps and a chance of snow by next Tuesday.
Stay tuned.

JKL

&&

.AVIATION...

VFR conditions should prevail across the area. Southwest winds
will increase over the western foothills this evening, becoming
strong (gusts to 50+kts) overnight for KLVM, with lesser gusts of
40+kts for K6S0 and KHWQ. Winds will start decreasing after 12Z
Wednesday in these locations. Farther east, LLWS will develop
over southeast MT overnight and over north central WY late
tonight. The LLWS will dissipate by 18z Wednesday. Reimer/RMS

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 026/041 024/040 025/048 028/050 029/051 030/043 020/030
    00/N    20/U    00/N    00/N    00/B    12/O    33/S
LVM 022/038 017/036 023/044 025/046 025/046 025/039 019/029
    00/N    20/N    00/N    00/N    00/N    13/O    43/S
HDN 020/041 021/038 019/047 024/050 022/051 024/044 017/029
    00/B    21/B    00/U    00/B    00/B    02/O    44/S
MLS 015/037 022/031 019/040 026/044 021/046 023/040 014/023
    00/B    22/J    00/U    00/B    00/B    01/B    32/S
4BQ 017/039 024/032 019/046 028/048 025/051 027/044 017/028
    00/B    22/J    00/U    00/B    00/U    01/B    23/S
BHK 002/038 020/030 016/039 025/042 020/045 024/041 012/023
    00/N    22/J    00/U    00/B    00/B    01/B    22/S
SHR 013/038 019/034 018/050 024/049 023/050 025/043 017/030
    00/B    31/B    00/U    00/B    00/B    02/O    44/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 11 AM MST Wednesday FOR ZONES
      65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jan 25, 1:40 PM MST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
140 PM MST Tue Jan 25 2022

MTZ063-065-066-141-172-228-262045-
Judith Gap-Livingston Area-Beartooth Foothills-
Northern Sweet Grass-Melville Foothills-Southern Wheatland-
140 PM MST Tue Jan 25 2022

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT...An extended period of gusty winds.

* WHERE...South central Montana, along the eastern slopes of the
  mountains.

* WHEN...Thursday night through Sunday.

* ADDITIONAL DETAILS...Expect strong southwest to west winds along
  the western foothills. Occasional gusts in excess of 50 mph are
  likely to occur at Livingston, Nye, Big Timber and Harlowton.
  Travel on I-90 and US-191 will be impacted by strong crosswinds,
  so plan accordingly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Jan 25, 11:05 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1105 PM MST TUE JAN 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 NNE BOYES             45.29N 105.02W
01/25/2022  M1.8 INCH        POWDER RIVER       MT   COCORAHS

1015 PM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
01/25/2022  M53.00 MPH       SWEET GRASS        MT   ASOS

&&

TRC
Local storm report, Jan 25, 11:09 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1109 PM MST TUE JAN 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     HEAVY SNOW       4 W RED LODGE           45.19N 109.33W
01/25/2022  M7.0 INCH        CARBON             MT   TRAINED SPOTTER

&&

TRC

Nearby

High Wind Warnings in Montana, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.